Indiana, 2008

Flash Flooding in Indiana, September 13, 2008

September 13, 2008 · NWS LOT · 4 events in 2 counties and zones

A warm front moved across northwest Indiana during the morning hours of September 13th as the remnants of tropical storm Lowell moved across the region. These two features combined to produce heavy rain and flash flooding across many areas of northwest Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A warm front moved across northwest Indiana during the morning hours of September 13th as the remnants of tropical storm Lowell moved across the region. These two features combined to produce heavy rain and flash flooding across many areas of northwest Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 13, 2:56 AM CST, 4 minutes earlier.

Area forecast discussion, Sep 13, 2:56 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
356 AM CDT SAT SEP 13 2008

.DISCUSSION...
355 AM CDT

VERY ABBREVIATED DISCUSSION THIS MORNING DUE TO ONGOING HYDRO AND
SVR WX ISSUES.

EXPECT MAIN SWATH OF RAIN EMBEDDED THUNDER ALONG THE SOUTH EDGE TO
SLOWLY PROPAGATE NORTHWARD THIS MORNING WITH PRECIPITATION
SCATTERING OUT SOME OVER MUCH OF THE CWA FOR A TIME TODAY...BEFORE
THE AXIS BEGINS TO SHIFT SOUTHEAST AGAIN THIS AFTERNOON EVENING AS
WAVE PASSES BY.

STILL HAVE SOME CONCERNS ABOUT A MINI-SUPERCELLS LATE THIS
AFTERNOON INTO EARLY THIS EVENING...HOWEVER DONT THINK THE TORNADO
THREAT IN OUR AREA TODAY WILL BE AS GREAT AS IT WAS OVER NE KS AND
NW MO ON FRIDAY. LOW LEVEL JET WILL BEGIN TO INCREASE AGAIN LATE
THIS AFTERNOON AND EVENING WHICH SHOULD SEND 0-1KM SRH VALUES
SOARING...EVEN THOUGH SURFACE WINDS WILL LIKELY VEER TO MORE SW
WITH TIME AS THE SURFACE LOW PASSES TO OUR EAST. OBVIOUSLY
ATMOSPHERE IS EXTREMELY MOIST WITH SFC DEWPOINTS IN THE 70S AND
LCL HEIGHTS SO LOW YOU PRACTICALLY REACH UP AND TOUCH THE CLOUD
BASE. QUESTIONS REMAIN HOWEVER AROUND AMOUNT OF DESTABILIZATION
THAT WILL OCCUR AS WELL AS STORM MODE IN RELATIVELY WEAKLY FORCED
SITUATION. GIVEN THE ABOVE...WILL CONTINUE TO HIGHLIGHT A
CONDITIONAL TORNADO THREAT IN THE HWO...WITH IT BEING HIGHLY
DEPENDENT ON AMOUNT OF INSTABILITY THAT CAN BE REALIZED. CLEARLY
ATMOS WILL BE TOO WARM/WET FOR HAIL...AND DAMAGING WIND POTENTIAL
ALSO VERY LOW WITH SUCH A TROPICAL ENVIRONMENT AND LITTLE HOPE FOR
ANY DOWNDRAFT ACCELERATION FROM EVAPORATION...SO THE THREAT IS
LIKELY TORNADO OR NOTHING LATER TODAY.

FRONT STALLS OUT NEARBY TONIGHT WITH CONTINUED FEED OF STEADY RAIN
LIKELY TONIGHT...PARTICULARLY OVER OUR SOUTHERN CWA. SPEAKING
OF...MODELS CONTINUE VARY RUN TO RUN ON THE PLACEMENT OF THE AXIS
OF HEAVIEST PRECIP WITH IKES LEFTOVERS COMING UP SUNDAY...THOUGH
MODELS MOSTLY AGREE THAT OUR SOUTHERN CWA WILL BARE THE BRUNT OF
THE THREAT OF ADDITIONAL HEAVY RAINFALL.

GIVEN ALL THE ABOVE...FLOOD WATCH OBVIOUSLY JUSTIFIED WITH NO
CHANGES PLANNED AT THIS TIME. LATER TODAY...SOME OF OUR FAR
NORTHERN AND NORTHWESTERN COUNTIES MAY BE ABLE TO BE TRIMMED OUT
OF THE WATCH...BUT TOO CLOSE TO TRY AND GET THAT CUTE AT THIS
POINT.

IZZI

&&

.AVIATION...
1257 AM CDT

0600 UTC TAFS...CIGS AND VIS WILL LIKELY REMAIN ALL OVER THE PLACE
THROUGH THE MORNING AS A LOW PRESSURE SYSTEM LIFTS NORTHEAST FROM
IOWA INTO WISCONSIN. LIGHT RAIN WILL REMAIN IN PLACE ACROSS THE
TAF SITES THROUGH DAYBREAK WITH SOME HEAVIER RAIN COMING IN AROUND
DAYBREAK AS A WARM FRONT LIFTS THROUGH THE REGION INTO WISCONSIN.
WITH THE LOW AND WARM FRONT REACHING WISCONSIN...THAT WILL LEAVE
THE TAF SITES IN THE WARM SECTOR WHICH MEANS THAT VIS AND CIGS
SHOULD BE IMPROVING THROUGHOUT THE DAY. AM EXPECTING A BRIEF BREAK
IN THE ACTION MIDDAY WITH MORE CONVECTION INITIATING LATER IN THE
AFTERNOON OUT AHEAD OF THE SLOW MOVING COLD FRONT. THIS FRONT
SHOULD COME THROUGH VERY LATE IN THE PERIOD...IF NOT JUST AFTER 6Z
SUN.

MVFR/IFR VIS AND CIGS ARE EXPECTED TO IMPROVE TO MAINLY VFR
CONDITIONS LATER THIS MORNING INTO THE EARLY AFTERNOON...WITH MVFR
CONDITIONS RETURNING LATER IN THE AFTERNOON TOWARD EVENING.

HALBACH

&&

.MARINE...
226 AM CDT

A LOW PRESSURE SYSTEM OVER SOUTHWEST IOWA WILL LIFT NORTHEAST INTO
WISCONSIN AND THE NORTHERN HALF OF LAKE MICHIGAN ON SATURDAY AND
IN THE PROCESS LIFTING A WARM FRONT NORTHWARD UP ALONG THE LAKE. A
COLD FRONT FROM THIS LOW WILL SLOWLY TRACK SOUTHEAST OF THE LAKE
AS THE REMNANTS OF IKE LIFT INTO THE EASTERN LAKES.
THIS...COMBINED WITH SOME GOOD COLD AIR ADVECTING INTO THE
REGION...IT APPEARS AS THOUGH WINDS WILL INCREASE OUT OF THE NORTH
TO AROUND 30KT WITH SOME OCCASIONAL GUSTS TO GALES. AS A BROAD
RIDGE OF HIGH PRESSURE BUILDS IN TOWARD MIDWEEK...WINDS AND WAVES
ARE EXPECTED TO DECREASE ACROSS THE LAKE.

HALBACH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
     ILZ032-ILZ033-ILZ039 UNTIL 11 PM SUNDAY.

IN...FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 11 PM
     SUNDAY.

LM...NONE.
&&
Hazardous weather outlook, Sep 12, 10:06 PM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1106 PM CDT FRI SEP 12 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
140415-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1106 PM CDT FRI SEP 12 2008 /1206 AM EDT SAT SEP 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS...WITH AN ISOLATED TORNADO POSSIBLE.
  HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  HEAVY RAINFALL AND LOCALIZED FLOODING ARE POSSIBLE
  TONIGHT...PARTICULARLY NORTH OF INTERSTATE 80.

  ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK
  AREA TONIGHT...WIDESPREAD SEVERE WEATHER IS NOT
  EXPECTED...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT.

  DISCUSSION:

  WIDESPREAD RAIN WILL GRADUALLY INCREASE IN INTENSITY BY LATE
  EVENING AND ESPECIALLY INTO THE OVERNIGHT HOURS AS STRENGTHENING
  SOUTH WINDS IN THE LOW LEVELS OF THE ATMOSPHERE TRANSPORT MORE
  MOISTURE INTO NORTHERN ILLINOIS AND NORTHWEST INDIANA. THERE IS
  A POTENTIAL OF HEAVY RAIN OVERNIGHT...WITH THE GREATEST
  POTENTIAL OF HEAVY RAIN NORTH OF INTERSTATE 80. SOME LOCALIZED
  FLOODING IS POSSIBLE.

  ISOLATED THUNDERSTORMS ALONG THE SOUTHERN EDGE OF THE ADVANCING
  SHIELD OF RAIN SHIELD MAY LINGER INTO THE OVERNIGHT HOURS MOVING
  SLOWLY NORTHWARD...AND AFFECTING AREAS MAINLY SOUTH OF
  INTERSTATE 80. DESPITE VERY WEAK INSTABILITY...STRONG WIND SHEAR
  COULD BE ENOUGH TO ALLOW FOR AN ISOLATED TORNADO OR TWO
  OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  RAIN...HEAVY AT TIMES...WILL LIKELY CONTINUE INTO THE EARLY
  MORNING HOURS ON SATURDAY ACROSS FAR NORTHERN ILLINOIS. THE
  COVERAGE OF THE RAIN WILL LIKELY DIMINISH TOWARD MIDDAY.
  HOWEVER...CONDITIONS WILL BECOME MORE UNSTABLE SATURDAY
  AFTERNOON AS A COLD FRONT APPROACHES. DEPENDING ON HOW MUCH LOW
  LEVEL WARMING CAN OCCUR SATURDAY AFTERNOON...THERE IS A
  POTENTIAL FOR A FEW OF THE THUNDERSTORMS TO BE SEVERE SATURDAY
  AFTERNOON INTO EARLY EVENING...MAINLY SOUTH OF INTERSTATE 80.
  THE MAIN THREATS WILL BE DAMAGING WINDS AND THE POTENTIAL FOR
  AN ISOLATED TORNADO.

  IN ADDITION...THE REMNANTS OF HURRICANE IKE ARE FORECAST TO
  BRING ADDITIONAL HEAVY RAINFALL TO PORTIONS OF THE AREA
  SATURDAY NIGHT OR SUNDAY. SHOULD THIS HEAVY RAINFALL
  OCCUR...THEN THERE WOULD LIKELY BE A THREAT OF FLOODING OF LOW
  LYING AND FLOOD PRONE AREAS. AREA RIVERS AND STREAMS WILL ALSO
  LIKELY RISE IN RESPONSE TO THE HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

  THERE IS AN OUTSIDE CHANCE THAT SPOTTERS COULD BE
  NEEDED...MAINLY SOUTH OR INTERSTATE 80. ALSO...SPOTTERS AND
  OBSERVERS ARE ASKED TO RELAY REPORTS OF HEAVY RAINFALL TO THE
  NATIONAL WEATHER SERVICE.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-140415-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1106 PM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...OVERNIGHT.

  THERE IS A CHANCE OF A THUNDERSTORM...MAINLY OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY.

  HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT ARE POSSIBLE SUNDAY
  NIGHT AND MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-140415-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1106 PM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...OVERNIGHT.

  THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTHERN PORTIONS OF
  THE LAKE...MAINLY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THUNDERSTORMS ARE POSSIBLE SATURDAY...ESPECIALLY OVER SOUTHERN
  PORTIONS OF THE LAKE.

  GUSTS APPROACHING GALE FORCE ARE POSSIBLE ACROSS LAKE MICHIGAN
  SUNDAY AFTERNOON INTO SUNDAY EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

In the hours before

Local storm report, Sep 13, 12:33 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
133 AM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     FLASH FLOOD      1 S STREATOR            41.11N 88.83W
09/13/2008                   LIVINGSTON         IL   LAW ENFORCEMENT

            BLOOMINGTON ROAD CLOSED IN SOUTH STREATOR DUE TO
            FLOODING.

0115 AM     FLASH FLOOD      4 NNE LONG POINT        41.06N 88.86W
09/13/2008                   LIVINGSTON         IL   LAW ENFORCEMENT

            ROAD 375E CLOSED NEAR ROUTE 17 DUE TO FLOODING.

&&
Local storm report, Sep 13, 12:54 AM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
154 AM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     FLASH FLOOD      MATTESON                41.51N 87.74W
09/13/2008                   COOK               IL   LAW ENFORCEMENT

            GOVERNORS HIGHWAY CLOSED DUE TO FLOODING.

&&

The radar

The Chicago radar (KLOT), 79 km away, was scanning. The volume nearest the first event began at 09:00 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Porter

When
September 13, 3:00 AM CST to 9:15 AM CST
Where
Porter County, 1.66 mi NNW of Hebron to 1.68 mi NNE of Hebron
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
41.343, -87.208

Basement and street flooding was reported in Valparaiso. Water was waist high in some locations with some roads impassible. Street flooding was also reported in South Haven. Route 2 near the Lake County Line was flooded and closed.

Flash Flood, Lake

When
September 13, 4:52 AM CST to 9:15 AM CST
Where
Lake County, 1.01 mi E of Munster to 1.86 mi SE of Maynard
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
41.569, -87.501

Basement flooding was reported in Highland. Street flooding with 2 to 8 inches of water was reported on Glenwood, Laporte, Grand and Duluth Roads.

Flash Flood, Porter

When
September 13, 8:15 AM CST to 11:00 AM CST
Where
Porter County, 2.37 mi SW of Dune Acres to 1.43 mi SSE of Town of Pines
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.622, -87.107

Interstate 94 was closed from Chesterton to the Porter-Laporte county line due to flooding.

Flash Flood, Lake

When
September 13, 1:38 PM CST to 7:00 PM CST
Where
Lake County, 0.42 mi NW of Artesian Wells to 0.51 mi E of Artesian Wells
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.424, -87.476

Fields were reported flooded from 109th to 132nd Street and creeks had overflowed their banks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135514, 135518, 135519, 135520.